Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 27, 2001

Insulin Pumps

Question from Mississippi, USA:

My husband is 35 years old and has had type�1 diabetes since age eight. He went on an insulin pump about seven months ago, and uses only Humalog in the pump. Can you see any reason why after he changes the infusion set, he will have a low blood sugar (not extremely low -- around 60 mg/dl [3.3 mmol/L]) after a few hours?

Answer:

If anything, the sugars usually tend to go high after changing the sites. Is he giving a bolus before changing out? If so, I would stop this practice and see if that helps. Otherwise, you may want to look at the frequency of changing the site. We generally recommend going no longer than three days before changing, sometimes more frequently.

JTL

[Editor’s comment: There are lots of factors to consider:

Is it routinely happening or only occasionally?
The insulin in the pump might be losing potency if it has been in the cartridge a long time (over a week or more).
The priming bolus which is usually given after changing the set might be too large. It’s usually 0.5-1.0 unit.
If changing after meals, maybe it’s the meal bolus that’s causing the low sugars, and the change of the infusion set might be merely coincidental.
Maybe he’s using different sites with different rates of absorption.

Your husband needs to speak to his diabetes team to help sort it out.

SS]